Secondary Logo

Journal Logo

ONLINE ONLY: Erratum

Best practices in benzodiazepine prescribing and management in primary care

The Nurse Practitioner: May 2021 - Volume 46 - Issue 5 - p 1
doi: 10.1097/01.NPR.0000749760.01444.03

In Brief

Erratum

In the March issue of The Nurse Practitioner , the article, “Best practices in benzodiazepine prescribing and management in primary care,” stated with regard to benzodiazepine dosage that, “The dose may be reduced by 50% every week, or between 10% and 25% every 2 weeks, depending on the patient's tolerance to symptoms. It is, however, recommended that tapering last less than 8 weeks to prevent withdrawal treatment from becoming the patient's “morbid focus.””

To be more accurate, the sentences should have read, “Recommendations for tapering vary, and are dependent on the patient-specific situation, such as the current dose, and may be affected by the indication for which the medication is prescribed. Generally, gradual tapering is recommended; some sources suggest a dose reduction of 10-25% every 1-2 weeks, although many recommend different rates for different points in the taper, and the rate will also depend on the patient's tolerance to symptoms. Providers should refer to the package insert of the individual medication as well as relevant guidelines for guidance on tapering. ”

An NCPD test question and answer associated with the article should also be updated to reflect this change. Question 9, which is associated with Case Scenario #2, of the test should read:

9. H.C. returns to the office 6 months later. She has been taking diazepam prescribed by another provider. She is taking 32 mg of diazepam each day. She will no longer be receiving prescriptions from that provider and is in agreement with discontinuation of the diazepam. You recommend to H.C. that with discontinuation of the diazepam, she should

The Nurse Practitioner. 46(5):1, May 2021.

In the March issue of The Nurse Practitioner, the article, “Best practices in benzodiazepine prescribing and management in primary care,” stated with regard to benzodiazepine dosage that, “The dose may be reduced by 50% every week, or between 10% and 25% every 2 weeks, depending on the patient's tolerance to symptoms.1–3 It is, however, recommended that tapering last less than 8 weeks to prevent withdrawal treatment from becoming the patient's “morbid focus.””1,4

To be more accurate, the sentences should have read, “Recommendations for tapering vary, and are dependent on the patient-specific situation, such as the current dose, and may be affected by the indication for which the medication is prescribed. Generally, gradual tapering is recommended; some sources suggest a dose reduction of 10-25% every 1-2 weeks, although many recommend different rates for different points in the taper, and the rate will also depend on the patient's tolerance to symptoms.1,4-8 Providers should refer to the package insert of the individual medication as well as relevant guidelines for guidance on tapering.5-8

REFERENCES

    An NCPD test question and answer associated with the article should also be updated to reflect this change. Question 9, which is associated with Case Scenario #2, of the test should read:

    9. H.C. returns to the office 6 months later. She has been taking diazepam prescribed by another provider. She is taking 32 mg of diazepam each day. She will no longer be receiving prescriptions from that provider and is in agreement with discontinuation of the diazepam. You recommend to H.C. that with discontinuation of the diazepam, she should

    1. A. stop it immediately.
    2. B. reduce it quickly over the next couple days.
    3. C. follow provider instructions to taper it slowly while being monitored for symptoms.
    Wolters Kluwer Health, Inc. All rights reserved.